Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error estimates for semi-discrete gauge methods for the Navier-Stokes equations

Authors: Ricardo H. Nochetto and Jae-Hong Pyo
Journal: Math. Comp. 74 (2005), 521-542
MSC (2000): Primary 65M12, 65M15, 76D05
Published electronically: July 20, 2004
MathSciNet review: 2114636
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The gauge formulation of the Navier-Stokes equations for incompressible fluids is a new projection method. It splits the velocity $\mathbf{u}=\mathbf{a}+\nabla\phi$ in terms of auxiliary (nonphysical) variables $\mathbf{a}$ and $\phi$ and replaces the momentum equation by a heat-like equation for $\mathbf{a}$ and the incompressibility constraint by a diffusion equation for $\phi$. This paper studies two time-discrete algorithms based on this splitting and the backward Euler method for $\mathbf{a}$ with explicit boundary conditions and shows their stability and rates of convergence for both velocity and pressure. The analyses are variational and hinge on realistic regularity requirements on the exact solution and data. Both Neumann and Dirichlet boundary conditions are, in principle, admissible for $\phi$ but a compatibility restriction for the latter is uncovered which limits its applicability.

References [Enhancements On Off] (What's this?)

  • 1. F. Brezzi and M. Fortin, Mixed and Hybrid Finite Element Methods, Springer-Verlag (1991). MR 92d:65187
  • 2. D.L. Brown, R. Cortez, and M.L. Minion, Accurate projection methods for the incompressible Navier-Stokes equations, J. Comput. Phys., 168 (2001) 464-499. MR 2002a:76112
  • 3. A.J. Chorin, Numerical solution of the Navier-Stokes equations, Math. Comp., 22 (1968) 745-762. MR 39:3723
  • 4. P. Constantin and C. Foias, Navier-Stokes Equations, The University of Chicago Press (1988). MR 90b:35190
  • 5. M. Dauge, Stationary Stokes and Navier-Stokes systems on two- or three-dimensional domains with corners, SIAM J. Math. Anal. 20 (1989), 74-97. MR 90b:35191
  • 6. W. E and J.-G. Liu, Gauge finite element method for incompressible flows, Int. J. Num. Meth. Fluids, 34 (2000), 701-710.
  • 7. W. E and J.-G. Liu, Gauge method for viscous incompressible flows, Comm. Math. Sci., 1 (2003), 317-332.
  • 8. W. E and J.-G. Liu, Projection method I: Convergence and numerical boundary layers, SIAM J. Numer. Anal., 32 (1995), 1017-1057. MR 96e:65061
  • 9. V. Girault, and P.A. Raviart, Finite Element Methods for Navier-Stokes Equations, Springer-Verlag (1986). MR 88b:65129
  • 10. C. Johnson, R. Rannacher, and M. Boman, Numerics and hydrodynamic stability: toward error control in computational fluid dynamics, SIAM J. Numer. Anal. 32 (1995), 1058-1079. MR 96j:76089
  • 11. J.G. Heywood and R. Rannacher, Finite element approximation of the non-stationary Navier-stokes problem. I. regularity of solutions and second-order error estimates for spatial discretization, SIAM J. Numer. Anal., 19 (1982), 275-311. MR 83d:65260
  • 12. R.B. Kellogg and J.E. Osborn, A regularity result for the stokes problems in a convex polygon, J. Funct. Anal., 21 (1976), 397-431. MR 53:8649
  • 13. R.H. Nochetto and J.-H. Pyo, Optimal relaxation parameter for the Uzawa method Numer. Math. (to appear).
  • 14. R.H. Nochetto and J.-H. Pyo, A finite element Gauge-Uzawa method. Part I : the Navier-Stokes equations (to appear).
  • 15. R.H. Nochetto and J.-H. Pyo, Comparing Gauge-Uzawa methods with other projection methods (to appear).
  • 16. R.H. Nochetto, G. Savaré, and C. Verdi, A posteriori error estimates for variable time-step discretizations of nonlinear evolution equations, Comm. Pure Appl. Math., 53 (2000), 525-589. MR 2000k:65142
  • 17. V.I. Oseledets, A new form of writing out the Navier-Stokes equation. The Hamiltonian formalism, Russian Math. Surveys, 44 (1989), 210-211. MR 91e:58173
  • 18. A. Prohl, Projection and Quasi-Compressibility Methods for Solving the Incompressible Navier-Stokes Equations, B.G.Teubner, Stuttgart (1997). MR 98k:65058
  • 19. J.-H. Pyo, The Gauge-Uzawa and related projection finite element methods for the evolution Navier-Stokes equations, Ph.D dissertation, University of Maryland (2002).
  • 20. R. Rannacher, On Chorin's projection method for the incompressible Navier-Stokes equations, Springer-Verlag, Lecture Notes in Mathematics 1530 (1992), 167-183. MR 95a:65149
  • 21. J. Shen, On error estimates of projection methods for Navier-Stokes equations: first order schemes, SIAM J. Numer. Anal., 29 (1992), 57-77. MR 92m:35213
  • 22. R. Temam, Navier-Stokes Equations and Nonlinear Functional Analysis, SIAM CBMS 66 (1995). MR 96e:35136
  • 23. R. Temam, Navier-Stokes Equations, North-Holland (1984). MR 86m:76003
  • 24. R. Temam, Sur l'approximation de la solution des equations de Navier-Stokes par la methode des pas fractionnaires. II, Arch. Rational Mech. Anal., 33 (1969), 377-385. MR 39:5968
  • 25. V. Thom $\grave{\rm e}$e, Galerkin Finite Element Methods for Parabolic Problems, Springer-Verlag (1997). MR 98m:65007
  • 26. C. Wang and J.-G. Liu, Convergence of gauge method for incompressible flow, Math. Comp., 69 (2000), 1385-1407. MR 2001a:65103

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 65M15, 76D05

Retrieve articles in all journals with MSC (2000): 65M12, 65M15, 76D05

Additional Information

Ricardo H. Nochetto
Affiliation: Department of Mathematics and Institute for Physical Science and Technology, University of Maryland, College Park, Maryland 20742

Jae-Hong Pyo
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Keywords: Projection method, Gauge method, Navier-Stokes equation, incompressible fluids
Received by editor(s): March 21, 2003
Received by editor(s) in revised form: October 20, 2003
Published electronically: July 20, 2004
Additional Notes: The first author was partially supported by NSF Grants DMS-9971450 and DMS-0204670.
The second author was partially supported by NSF Grant DMS-9971450
Article copyright: © Copyright 2004 American Mathematical Society